Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 244, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 27, 2003, 6:58 AM EDT for Belmont County, Ohio; Marshall County, West Virginia; Fayette County, Greene County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2003, 6:58 AM EDT (10:58 UTC)
- Expired
- Aug 27, 2003, 11:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Belmont County, OH, Fayette County, PA, Greene County, PA, Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 271100 FFWPBZ OHC013-PAC051-059-WVC051-271500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 658 AM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... BELMONT COUNTY IN OHIO FAYETTE COUNTY IN PENNSYLVANIA GREENE COUNTY IN PENNSYLVANIA MARSHALL COUNTY IN WEST VIRGINIA * UNTIL 1100 AM EDT * AT 658 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS LADEN WITH HEAVY RAIN MOVING ACROSS THE REGION. TWO INCHES OF RAIN HAS BEEN REPORTED IN A SHORT PERIOD OF TIME WITH THESE STORMS. * OTHER LOCATIONS IN THE WARNING INCLUDE...BETHESDA...NEFFS... DUNBAR...EAST UNIONTOWN...FAIRCHANCE...FAIRDALE...HOPWOOD... LEITH-HATFIELD...NEMACOLIN...NEW SALEM-BUFFINGTON...REPUBLIC... SOUTH CONNELLSVILLE...BENWOOD...CAMERON AND GLEN DALE... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:17 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 27, 3:17 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 317 AM EDT WED AUG 27 2003 WITH COLD FRONT STILL IN MICHIGAN, AND NO NEW GUIDANCE, THERE IS LTL TO CHANGE. I DID UP POPS TODAY TO 50% FROM PIT SEWD, AND 40% NW OF PIT. IT IS A LTL HIER THAN MY NEIGHBORS, BUT WITHIN THE 20% WINDOW PERMITTED. LOOKS LIKE FRONT WILL FINALLY REACH MASON DIXON LINE BY MIDNIGHT TONIGHT. KEPT THE IDEA OF SHWRS/TSTMS ALONG MY SRN TIER TIL MIDN. EVERY TSTM SEEMS TO BE SVR WITH HAIL OR WIND OR FLOOD. MAY NEED TO CONSIDER FLOOD WATCH. TRAINING THAT OCCURRED EARLIER S OF CLE IS MOVING SE. WL WATCH AND SEE IF IT STRETCHES OUT AND STARTS TRAINING IN MY CWA. .PBZ... MD...NONE. OH...NONR. PA...NONE. WV...NONE.
Hazardous weather outlook, Aug 27, 6:35 AM EDT, 23 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271230- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 635 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD. .DAYS TWO THROUGH SEVEN... ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY RESULT IN STRONG THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 27, 3:54 AM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 AM EAST LIVERPOOL OH 1.00 INCH HAIL
08/27/03 COLUMBIANALocal storm report, Aug 27, 4:44 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
444 AM CHESTER WV 0.88 INCH HAIL
08/27/03 HANCOCK (PUBLIC)Special weather statement, Aug 27, 5:09 AM EDT, 1 hour 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 509 AM EDT WED AUG 27 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER RADIO FOR UPDATES.
Local storm report, Aug 27, 5:16 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM CENTERVILLE PA WIND DAMAGE
08/27/03 WASHINGTON TREE DOWN.EMASpecial weather statement, Aug 27, 6:30 AM EDT, 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271400- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 630 AM EDT WED AUG 27 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER RADIO FOR UPDATES.
Local storm report, Aug 27, 6:45 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM BARNESVILLE OH 0.88 INCH HAIL
08/27/03 BELMONT (PUBLIC)The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:12 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 63 min |
| Aug 26, 8:25 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 65 min |
| Aug 26, 8:34 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 56 min |
| Aug 26, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 63 min |
| Aug 26, 8:51 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 54 min |
| Aug 26, 8:55 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 65 min |
| Aug 26, 9:03 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 42 min |
| Aug 26, 9:05 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 40 min |
| Aug 26, 9:15 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 45 min |
| Aug 26, 9:24 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 51 min |
| Aug 27, 2:49 AM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 56 min |
| Aug 27, 4:01 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 59 min |
| Aug 27, 5:46 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 59 min |
| Aug 27, 6:34 AM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 56 min |
| Aug 27, 8:33 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 57 min |
| Aug 27, 9:20 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 55 min |
| Aug 27, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 63 min |
| Aug 27, 2:13 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 62 min |
| Aug 27, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 50 min |
| Aug 27, 2:38 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 67 min |
| Aug 27, 2:40 PM EDT | Severe Thunderstorm Warning | PBZ | Noble | 65 min |
| Aug 27, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Tuscarawas | 58 min |
| Aug 27, 2:49 PM EDT | Flash Flood Warning | PBZ | Coshocton | 3 hr |
| Aug 27, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe | 58 min |
| Aug 27, 3:30 PM EDT | Flash Flood Warning | PBZ | Noble | 3 hr |
| Aug 27, 3:38 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 67 min |
| Aug 27, 3:47 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| Aug 27, 3:49 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 3 hr |
| Aug 27, 3:52 PM EDT | Flash Flood Warning | PBZ | Belmont | 3 hr |
| Aug 27, 3:59 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 61 min |
| Aug 27, 4:02 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Aug 26, 9:29 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock, Marshall, Ohio | 46 min |
| Aug 26, 9:45 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 45 min |
| Aug 26, 10:04 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 41 min |
| Aug 26, 10:10 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 50 min |
| Aug 26, 10:19 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 41 min |
| Aug 26, 11:13 PM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 47 min |
| Aug 27, 6:49 AM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 56 min |
| Aug 27, 7:05 AM EDT | Flash Flood Warning | PBZ | Monongalia, Preston | 4 hr |
| Aug 27, 7:23 AM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 67 min |
| Aug 27, 8:16 AM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 29 min |
| Aug 27, 9:34 AM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 56 min |
| Aug 27, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 31 min |
| Aug 27, 3:05 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 55 min |
| Aug 27, 3:21 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 54 min |
| Aug 27, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 46 min |
| Aug 27, 3:35 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 85 min |
| Aug 27, 3:41 PM EDT | Tornado Warning | PBZ | Preston | 49 min |
| Aug 27, 3:44 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia, Wetzel | 3 hr |
| Aug 27, 3:48 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 57 min |
| Aug 27, 3:56 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Aug 27, 4:15 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 45 min |
| Aug 27, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Ohio | 24 min |
| Aug 27, 4:31 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 44 min |
| Aug 27, 5:05 PM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 55 min |
| Aug 27, 6:51 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Aug 26, 9:38 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 52 min |
| Aug 26, 9:43 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 47 min |
| Aug 26, 10:03 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 42 min |
| Aug 26, 10:11 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 49 min |
| Aug 26, 10:24 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 51 min |
| Aug 27, 4:55 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 65 min |
| Aug 27, 5:36 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 54 min |
| Aug 27, 7:31 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 59 min |
| Aug 27, 8:01 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 44 min |
| Aug 27, 8:22 AM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Aug 27, 8:27 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 63 min |
| Aug 27, 8:48 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 57 min |
| Aug 27, 9:06 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 54 min |
| Aug 27, 9:15 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 60 min |
| Aug 27, 9:38 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 52 min |
| Aug 27, 9:53 AM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Aug 27, 10:04 AM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 27, 10:18 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 42 min |
| Aug 27, 2:57 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 48 min |
| Aug 27, 3:09 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 96 min |
| Aug 27, 4:04 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Aug 27, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 65 min |
| Aug 27, 4:12 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| Aug 27, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 62 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Flash Flood Warnings in Ohio, 2003Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.